Snorting heroin involves inhaling the drug’s powdered form into the nose, usually using a straw or rolled-up paper. Heroin then enters the bloodstream through the nasal cavity before it travels to the brain.
Heroin (diamorphine hydrochloride) is an illegal semi-synthetic opiate derived from morphine. The most popular methods of administration include snorting, smoking, and injecting.
People who regularly snort heroin face a unique set of risks in addition to the usual side effects and complications associated with all heroin use. These include the following:
- Asthma attacks
- Breathing problems
- Bacterial and viral infections in the nasal passage
- Damage to the septum, sinuses, and surrounding nasal tissue
Snorting vs. Injecting
Snorting heroin is unlikely to yield the rapid, intense results that injection does. When injecting, the user will experience a rush-like high within seconds, but when snorted, it may take up to 15 minutes for the effects to onset. After the initial rush is over, however, the longer-lasting effects of both delivery methods are quite similar.
People may prefer snorting heroin to injecting for several reasons. For example, some people don’t like needles or the thought of intravenous injection. Some may be trying to avoid the tell-tale signs of IV drug use, such as track marks and sores. There is an especially troubling stigma surrounding this method of administration, and additionally, lesions can be quite unsightly and long-lasting.
Some users may also erroneously believe that snorting is less addictive or risky than injecting. The truth is, however, as noted, this method of use comes with its own set of potentially severe problems.
Snorting vs. Smoking
Smoking heroin is also commonly referred to as “chasing the dragon.” To smoke heroin, users burn the drug in an apparatus (e.g., a spoon, pipe, or paper) and inhale the smoke into their lungs. Users who use heroin for a prolonged period face an increased risk of bronchitis, pneumonia, and other lung infections. Smoking heroin moves the drug to the brain faster than snorting, and therefore, may lead to addiction more rapidly.
Of note, smoking heroin is not believed to be particularly common in the U.S.
Effects of Snorting Heroin
The magnitude and duration of effects associated with snorting heroin vary depending on factors, such as level of tolerance, purity and potency of the drug, frequency and amount used, and method of administration.
Side effects include, but are not limited to, the following:
- Transient consciousness
- Nausea and vomiting
- Sleep disturbances
- Slowed or labored breathing
- Changes in libido
- Malnutrition and weight loss
Addiction is hallmarked by tolerance, dependency, and compulsive drug-seeking behavior. Tolerance occurs as the body grows less sensitive to heroin use, and increasing amounts of the drug are needed to experience the desired effects.
When dependency occurs, the body has adapted to the drug’s presence and can no longer function correctly without it. This effect results in withdrawal symptoms when the user tries to discontinue use.
Compulsive drug-seeking behavior is a key feature of addiction and will occur despite adverse consequences that result. Such actions include obsessing over obtainment and use of a drug, and going to extreme lengths to attain it, even if this means resorting to stealing, prostitution, or selling drugs oneself.
Withdrawal Symptoms from Snorting Heroin
While rarely deadly, complications from heroin withdrawal (also referred to as being “dope sick”) are one of the primary instigators of relapse. Highly unpleasant symptoms can onset as soon as 6 hours after the last use, and peak in 1-3 days. It can take up to one week for the acute effects of withdrawal to subside.
Common withdrawal symptoms include, but are not limited to, the following:
- Nausea and vomiting
- Sweating and chills
- Muscle aches and pains
- Increased eye-watering
- Runny nose and fever
- Insomnia or sleep disturbances
- Irritability and anxiety
- Increased pain sensitivity
Snorting Heroin and Overdose
Snorting heroin, just like any other means of administration, can lead to an overdose. The number of opioid overdoses in the U.S. has consistently climbed in the last few years, primarily due to the increasing presence of fentanyl in the drug supply.
Fentanyl is a synthetic opioid that induces effects similar to those of heroin but is up to 50 times more powerful. Because it is easier to and less expensive to manufacture than its opiate counterpart, dealers often lace fentanyl into heroin or substitute it outright to intensify effects and maximize profits.
Both heroin and fentanyl are potent central nervous system (CNS) depressants, and abuse can easily lead to life-threatening complications.
Symptoms of a heroin or fentanyl overdose include the following:
- Low blood pressure
- Weak or absent pulse
- Small pupils
- Discolored tongue
- Dry mouth
- Bluish lips and nails (cyanosis)
- Disorientation and confusion
- Uncontrollable muscle movements
- Extreme drowsiness
- Respiratory depression
- Unresponsiveness, stupor
- Respiratory arrest
Treatment for Heroin Addiction
Heroin addiction is a very dangerous disease that can cause respiratory arrest and sudden death. Heroin addiction is not curable, but it is very treatable using long-term therapeutic approaches to drug dependence and addiction.
Treatment at Just Believe Recovery begins with a medical detox and continues with an inpatient or partial hospitalization program. Both formats include modern, evidence-based approaches to addiction, such as psychotherapy, individual and group therapy, family counseling, group support, aftercare planning, and experiential activities like art and music therapy.
If you or your loved one is suffering from heroin addiction, we urge you to please seek our help as soon as possible!